Alert archive / North Carolina / High Wind Warnings in 2008
High Wind Warning 5, NWS Blacksburg, VA
NWS Blacksburg, VA issued this high wind warning at Dec 7, 2008, 5:16 AM EST for Ashe County, Watauga County, North Carolina. It was in force for 6 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 7, 2008, 5:16 AM EST (10:16 UTC)
- Expired
- Dec 7, 2008, 11:42 AM EST
- In force
- 6 hr
- Issued by
- NWS Blacksburg, VA
Counties Ashe County, NC, Watauga County, NC
The radar
The Roanoke radar (KFCX), 141 km from the middle of the area, began a volume at 10:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 7, 5:42 AM EST | HIGH SUST WINDS 35 | Jefferson, NC | NORTHWEST WINDS REPORTED AT 35 MPH WITH GUST TO 62 MPH. |
| Dec 7, 7:01 AM EST | HIGH SUST WINDS 43 | Boone, NC | NORTHWEST WINDS REPORTED AT 43 MPH WITH GUSTS TO 58 MPH. |
| Dec 7, 7:05 AM EST | NON-TSTM WND DMG | Boone, NC | SEVERAL TREES DOWNED BY WINDS IN BOONE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 10.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 961 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS71 KRNK 071016 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 516 AM EST SUN DEC 7 2008 ...WIND GUSTS 50 TO 60 MPH LIKELY THIS MORNING... .A STRONG COLD FRONT WAS MOVING THROUGH THE SOUTHERN APPALACHIANS THIS MORNING PRODUCING STRONG AND GUSTY WINDS OVER THE MOUNTAINS AND ESPECIALLY ALONG AND NEAR THE BLUE RIDGE OF NORTH CAROLINA AND SOUTHWEST VIRGINIA. NCZ001-018-071700- /O.UPG.KRNK.WI.Y.0025.000000T0000Z-081207T1700Z/ /O.NEW.KRNK.HW.W.0005.081207T1016Z-081207T1700Z/ ASHE-WATAUGA- INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE 516 AM EST SUN DEC 7 2008 ...HIGH WIND WARNING IN EFFECT UNTIL NOON EST TODAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL NOON EST TODAY. THE WIND ADVISORY IS NO LONGER IN EFFECT. SUSTAINED NORTHWEST WINDS OF 25 TO 35 MPH WILL GUST UP TO 60 MPH AT TIMES THIS MORNING. A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH ARE LIKELY TO CAUSE SPORADIC POWER OUTAGES...FALLEN TREES...MINOR PROPERTY DAMAGE...AND DANGEROUS DRIVING CONDITIONS FOR HIGH PROFILE VEHICLES. RESIDENTS SHOULD MOVE UNFASTENED ITEMS...SUCH AS GARBAGE CANS AND DECK FURNITURE...INDOORS. $$ NCZ002-VAZ015-016-071700- /O.CON.KRNK.WI.Y.0025.000000T0000Z-081207T1700Z/ ALLEGHANY NC-GRAYSON-CARROLL- INCLUDING THE CITIES OF...SPARTA...INDEPENDENCE...GALAX 516 AM EST SUN DEC 7 2008 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY... A WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY. SUSTAINED NORTHWEST WINDS OF 20 TO 30 MPH WILL GUST TO AROUND 50 MPH AT TIMES THIS MORNING. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 35 MPH ARE EXPECTED WITH GUSTS OF 50 TO 55 MPH AT TIMES. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$
1 follow-up statement
000 WWUS71 KRNK 071642 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 1142 AM EST SUN DEC 7 2008 ...WINDS WILL DIMINISH THIS AFTERNOON... .GUSTY NORTHWEST WINDS BEHIND A COLD FRONT WILL DIMINISH THIS AFTERNOON. NCZ001-018-071745- /O.CAN.KRNK.HW.W.0005.000000T0000Z-081207T1700Z/ ASHE-WATAUGA- INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE 1142 AM EST SUN DEC 7 2008 ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE HIGH WIND WARNING. THE STRONGEST WINDS HAVE ENDED THIS MORNING. HOWEVER...WINDS MAY STILL GUST TO 40 MPH EARLY THIS AFTERNOON. $$ NCZ002-VAZ015-016-071745- /O.CAN.KRNK.WI.Y.0025.000000T0000Z-081207T1700Z/ ALLEGHANY NC-GRAYSON-CARROLL- INCLUDING THE CITIES OF...SPARTA...INDEPENDENCE...GALAX 1142 AM EST SUN DEC 7 2008 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE WIND ADVISORY. WINDS MAY STILL GUST TO 35 MPH EARLY THIS AFTERNOON. $$ 07
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this high wind warning went out at Dec 7, 3:02 AM EST, 2 hours 14 minutes earlier.
Area forecast discussion, Dec 7, 3:02 AM EST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
302 AM EST SUN DEC 7 2008
.SYNOPSIS...
AN ARCTIC COLD FRONT WILL MOVE THROUGH THE AREA THIS MORNING
BRINGING ANOTHER ROUND OF GUSTY WINDS AND SNOW SHOWERS. COLD
CONDITIONS WILL PERSIST INTO MONDAY AS STRONG HIGH PRESSURE SLIDES
ACROSS THE AREA. MORE PRECIPITATION IS EXPECTED BY TUESDAY AND
TUESDAY NIGHT AS ANOTHER STRONG COLD FRONT APPROACHES.
&&
.NEAR TERM /THROUGH TONIGHT/...
WINTER WEATHER ADVISORY FOR SNOW...AND BLOWING SNOW WITH COLD
WIND CHILLS IN THE WESTERN MOUNTAINS.
WIND ADVISORY FOR THE BLUE RIDGE OF NW NC/SW VA.
ARCTIC COLD FRONT FAST APPROACHING THE WESTERN SLOPES ATTM WILL BE
COMING THRU THE CWA EARLY THIS MORNING WITH A ROUND OF HEAVIER SNOW
SHOWERS FOR THE MTNS...AND POSSIBLY SPREADING A FEW FLURRIES OUT
THRU THE FOOTHILLS. COLDER AND MUCH DRIER AIR BEHIND THE FRONT WILL
ADVECT IN THROUGH THE DAY ON GUSTY NORTHWEST WINDS. WINDS IN THE NW
MTNS OF NC ARE ALREADY BLOWING NEAR ADVISORY LEVELS AND THIS SHUD
CONTINUE THRU THE MORNING WITH 40-50KT JET UNDER THE INVERSION
MIXING DOWN AT TIMES. WILL ISSUE WIND ADV FOR BLUE RIDGE COUNTIES IN
THE SW UP THROUGH NOON.
DESPITE THE MINIMAL QPF EXPECTED...850 TEMPS OF -12 TO -14 WILL
RESULT IN HIGH LIQUID TO SNOW RATIOS. SNOW SHOWERS WILL TAPER OFF
ARND MIDDAY BUT STILL LOOKING AT THE LIKELYHOOD OF SEVERAL INCHES
IN THE FAR WEST (2-5 INCHES) BY NOON WITH BLOWING SNOW AND WIND
CHILLS ZERO TO -5 FOR A FEW HOURS THIS MORNING. NO CHGS TO WINTER
WX ADV.
LARGE COLD SFC HIGH MOVES OVERHEAD TONIGHT WITH DWPTS IN THE SINGLE
DIGITS AND WINDS BECOMING CALM. HOWEVER SOME HIGH CLOUDS MAY MOVE
IN LATE AND KEEP MINS FROM COMPLETELY COLLAPSING. STILL WENT BELOW
MAV BY A DEG OR TWO.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
WARM AIR ADVECTION ON THE BACK SIDE OF THE HIGH WILL BRING
INCREASING CLOUDINESS MONDAY AND MONDAY NIGHT. AREA OF PRECIP WILL
LIKELY BREAK OUT OVER THE OHIO VALLEY AS A RESULT OF THE
INCREASING ISENTROPIC LIFT. ATTM MODELS KEEP PRECIP MAINLY NORTH
OF THE THE FCST AREA...BUT CANT RULE CHC MEASURABLE NORTH OF
I-64.
PROGRESSIVE FLOW WILL BRING APPROACH OF OUR NEXT WEATHER SYSTEM.
MODELS INDICATE A SIGNIFICANT UPPER TROUGH WILL GET CARVED OUT OVER
THE CENTRAL CONUS IN RESPONSE TO SHORTWAVE ENERGY DIVING SOUTHEAST
FROM BRITISH COLUMBIA. SURFACE CYCLOGENISIS IS PROGGED LEE OF THE
ROCKIES WITH THE CYCLONE MOVING RAPIDLY NORTHEAST THROUGH THE
CENTRAL CONUS AND INTO THE OHIO VALLEY BY TUESDAY NIGHT. STRONG
WARM AIR ADVECTION IN ADVANCE OF THIS SYSTEM WILL RESULT IN
THICKENING CLOUD COVER TUESDAY...PRECIP DEVELOPING ACROSS OUR CWA BY
AFTERNOON. THICKNESSES RISE QUICKLY ACROSS OUR FCST AREA SO IT
APPEARS P-TYPE WILL BE RAIN. IF PRECIP ONSET BEFORE NOON...SOME
POTENTIAL FOR MIXED PRECIP.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
MODELS THIS PERIOD CONTINUE TO DIVERGE ON THE PATTERN. LOOKING AT
THE PAST FEW DAYS AT THE GWO/GLAAM...THERE APPEARS THAT A PATTERN
CHANGE TO NORMAL TO ABOVE NORMAL HEIGHTS ARE IN STORE FOR THE
FORECAST AREA...BY THE END OF NEXT WEEK.
BASED ON AN HPC PREFERENCE TOWARD THE 00Z ECMWF EARLY....TUE
NIGHT-WED NIGHT WILL BE WET...AND IT APPEARS THE COLDER AIR WILL NOT
BE IN PLACE FOR ANY P-TYPE PROBLEMS....WITH MAINLY A RAIN SHOWER
EVENT. THE COLDER AIR ON THE BACKSIDE OF THE FRONT WILL BRING SOME
SNOW SHOWERS TO THE MOUNTAINS WED NIGHT/THU. THE OPERATIONAL
GFS/ECWMF STILL SHOWING A CLOSED LOW FORMING IN THE GULF COAST
STATES WED NIGHT...AND LIFTING NORTHEAST...WEAKENING THU ALONG THE
NC/SC COAST. THIS SHOULD COULD SLOW DOWN FRONTAL PUSH TO THE EAST
WHICH HAS LED ME TO KEEP SLIGHT TO LOW CHANCE POPS IN THE EAST/SOUTH
THROUGH THU NIGHT.
BY FRIDAY...THE FLOW ALOFT WILL BE MAINLY ZONAL WITH A MEAN TROUGH
STILL OER THE GREAT LAKES...MID ATLANTIC. THE HEIGHTS WILL BEGIN
RISING IN THE EAST AS THE STRONG STORM SYSTEM DIGS INTO THE PACIFIC
NORTHWEST...AND BEYOND THIS PERIOD...SHOULD HELP STRENGTHEN THE
RIDGE OVER OUR AREA.
&&
.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
AREA OF MAINLY LIGHT SNOW EXISTS FROM LYH SOUTH TO MWK...AND WILL
BE PUSHING EAST THROUGH 02Z. EXPECT THIS TO AFFECT LYH/DAN WITH
LOWER VSBYS AT TIMES DURING THIS PERIOD. CIGS WILL BE MVFR AT TIMES.
THE CLIPPER WILL SWING THROUGH THE SE WV TAF SITES BY LATE EVENING
WITH SNOW SHOWERS PICKING UP THEREAFTER ALONG WITH THE WINDS.
THIS WILL KEEP BLF/LWBG IN AN MVFR TO OCCASIONAL IFR REGIME
THROUGH SUNDAY MORNING...B4 MOISTURE LAYER DIMINISHES...AND
CONDITIONS IMPROVE TO VFR.
FURTHER EAST...LOOK FOR THE WINDS TO SHIFT TO THE WEST AND
INCREASE AT ROANOKE BY 07Z...AND A FEW HOURS LATER AT LYH/DAN.
CIGS SHOULD BE VFR ONCE THE FRONT CLEARS THE AREA. WIND GUSTS
DURING THE DAY SUNDAY COULD GET AS HIGH AS 40 KNOTS AT THE HIGHER
ELEVATIONS...BUT IN GENERAL LOOK FOR 25 TO 30 KNOT GUSTS SUNDAY
MORNING INTO EARLY AFTERNOON...B4 THE GRADIENT RELAXES TOWARD
SUNDAY EVENING.
VFR WEATHER IS EXPECTED SUNDAY NIGHT THROUGH MONDAY NIGHT AS
ANOTHER COLD HIGH PRESSURE BUILDS INTO THE AREA. ANOTHER COLD
FRONT WILL APPROACH THE REGION TUESDAY...BRINGING DETERIORATING
CONDITIONS IN RAIN AND A GOOD CHC OF MVFR...POSSIBLY IFR CIGS AND
VSBYS BY THE END OF THE DAY.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WINTER WEATHER ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR
VAZ007-009-010-015.
WIND ADVISORY UNTIL NOON EST TODAY FOR VAZ015-016.
NC...WINTER WEATHER ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR
NCZ001-018.
WIND ADVISORY UNTIL NOON EST TODAY FOR NCZ001-002-018.
WV...WINTER WEATHER ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR
WVZ042-043-045.
&&
SYNOPSIS...JS/PM
NEAR TERM...JS/WERT
SHORT TERM...PM
LONG TERM...AMS/WP
AVIATION...KK/WPHazardous weather outlook, Dec 6, 2:45 PM EST, 14 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 245 PM EST SAT DEC 6 2008 NCZ001-018-VAZ007-009-010-015-WVZ042-043-045-071945- ASHE-WATAUGA-TAZEWELL-SMYTH-BLAND-GRAYSON-MERCER-SUMMERS-GREENBRIER- 245 PM EST SAT DEC 6 2008 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. A STORM SYSTEM WILL BRING RAIN TO THE AREA TUESDAY. RAIN MAY BEGIN AS A PERIOD OF SNOW OR A WINTRY MIX MONDAY NIGHT INTO EARLY TUESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...SNOWFALL AMOUNTS ARE APPRECIATED. NCZ002>006-019-020-VAZ012>014-016>020-022>024-032>035-043>047-058- 059-071945- ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-WYTHE- PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY- PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 245 PM EST SAT DEC 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A STORM SYSTEM WILL BRING RAIN TO THE AREA TUESDAY. RAIN MAY BEGIN AS A PERIOD OF SNOW OR A WINTRY MIX MONDAY NIGHT INTO EARLY TUESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ011-WVZ044-071945- GILES-MONROE- 245 PM EST SAT DEC 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A STORM SYSTEM WILL BRING RAIN TO THE AREA TUESDAY. RAIN MAY BEGIN AS A PERIOD OF SNOW OR A WINTRY MIX MONDAY NIGHT INTO EARLY TUESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 7, 3:25 AM EST | Wind Advisory | RNK | Alleghany, Ashe, Watauga | 8 hr |
Nearby
High Wind Warnings in North Carolina, 2008Every high wind warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.